Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Austin/San Antonio, TX

May 21, 2011Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2011, 7:44 PM CDT for Burnet County, Williamson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 7:44 PM CDT (00:44 UTC)
Expired
May 21, 2011, 8:30 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 50 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3908 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
3.2
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS54 KEWX 220044
SVREWX
TXC053-491-220130-
/O.NEW.KEWX.SV.W.0084.110522T0044Z-110522T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BURNET COUNTY...
  NORTHWESTERN WILLIAMSON COUNTY...

* UNTIL 830 PM CDT.

* AT 738 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JOPPA...OR NEAR BERTRAM...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MAHOMET...BRIGGS...ANDICE AND
  FLORENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3089 9776 3066 9772 3073 9814 3088 9812
TIME...MOT...LOC 0045Z 278DEG 17KT 3081 9800

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:49 PM CDT, 55 minutes earlier.

Area forecast discussion, May 21, 6:49 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT SAT MAY 21 2011

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
MVFR CIGS ARE FORECAST TO DEVELOP AT I-35 TERMINALS BETWEEN 03-04Z
THIS EVENING WITH FURTHER DETERIORATION TO IFR BY 09-10Z.
IMPROVEMENT SUNDAY WILL BE SLOW...FINALLY BACK TO VFR BETWEEN
17-18Z. A LATER ONSET OF MVFR CIGS IS FORECAST AT KDRT...CLOSER TO
10Z. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR KDRT LATE SUNDAY
AFTERNOON AND EVENING. A MODERATE SSE LOW LEVEL FLOW WILL PERSIST
THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 21 2011/

DISCUSSION...
THE DRYLINE WILL INTERACT WITH A MOIST SOUTHERLY LOWER LEVEL FLOW
AHEAD OF IT TO GENERATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING.
HIGH CAPES SUGGEST THE POSSIBILITY OF SEVERE STORMS AND HAVE
ISSUED A SEVERE THUNDERSTORM WATCH FOR THE CENTRAL AND EASTERN
HILL COUNTRY TO ALONG THE I-35 CORRIDOR FROM NEW BRAUNFELS TO
GEORGETOWN. THE DRYLINE WILL REMAIN WEST OF THE AREA ON SUNDAY.
HOWEVER...SOME STORMS MAY BE POSSIBLE DUE TO STEERING FLOW TAKING
THEM INTO VAL VERDE COUNTY AND THE HILL COUNTRY IN THE AFTERNOON
INTO THE NIGHT. THE DRYLINE WILL ADVANCE FURTHER EAST INTO SOUTH
CENTRAL TEXAS EACH AFTERNOON MONDAY THROUGH WEDNESDAY. IT WILL
MOVE INTO VAL VERDE COUNTY TO WEDNESDAY ACROSS ACROSS THE HILL
COUNTRY AND RIO GRANDE PLAINS. SOME SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EAST OF THE DRYLINE ON MONDAY. WARM MID LEVEL
TEMPERATURES WILL CAP THE AIRMASS ON TUESDAY INTO WEDNESDAY
INHIBITING CONVECTIVE DEVELOPMENT. A COOL FRONT WILL MOVE ACROSS
THE AREA ON THURSDAY...HOWEVER AN UPPER LEVEL TROUGH WILL PASS
WELL NORTH OF OUR AREA WITH WARM MID LEVEL TEMPERATURES AGAIN
CAPPING THE AIRMASS. HAVE GONE WARMER THAN MAV/MEX HIGHS FOR
SUNDAY THROUGH WEDNESDAY AND THEN NEAR THE MAV/MEX BEHIND THE
FRONT THURSDAY THROUGH NEXT SATURDAY. HAVE GONE NEAR MAV/MEX LOWS
FOR TONIGHT THROUGH FRIDAY NIGHT.

FIRE WEATHER...
THE DRYLINE WILL GENERATE CHANCES OF WETTING RAINS THIS EVENING AS
IT INTERACTS WITH A MOIST AIRMASS. A SOUTHERLY LOWER LEVEL FLOW
WILL PREVAIL INTO THE MIDDLE OF THIS COMING WEEK MAINTAINING A
MOIST AIRMASS ACROSS SOUTH CENTRAL TEXAS. THE DRYLINE WILL ADVANCE
FURTHER EAST EACH AFTERNOON MONDAY THROUGH WEDNESDAY. ELEVATED
FIRE WEATHER CONDITIONS WILL MOVE INTO VAL VERDE COUNTY ON MONDAY
AFTERNOON. BY WEDNESDAY AFTERNOON...ELEVATED FIRE WEATHER
CONDITIONS CAN BE EXPECTED ACROSS THE HILL COUNTRY AND RIO GRANDE
PLAINS. A COOL FRONT WILL MOVE ACROSS THE AREA DURING THE MIDDLE
OF THIS WEEK. AFTER TONIGHT...THERE ARE NO CHANCES OF SIGNIFICANT
WETTING RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  95  74  94  74 /  30  10  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  74  94  75  93  75 /  30  10  10  20  10
NEW BRAUNFELS MUNI AIRPORT     74  94  74  94  74 /  20  10  10  20  10
BURNET MUNI AIRPORT            73  90  72  90  72 /  40  10  20  20  10
DEL RIO INTL AIRPORT           76  96  74  97  73 /  10  20  10  10  10
GEORGETOWN MUNI AIRPORT        73  92  73  91  73 /  30  10  20  20  10
HONDO MUNI AIRPORT             74  96  74  97  73 /  20  10  10  20  10
SAN MARCOS MUNI AIRPORT        75  93  75  92  76 /  20  10  10  20  10
LA GRANGE - FAYETTE REGIONAL   74  91  75  91  76 /  20  10  10  10  10
SAN ANTONIO INTL AIRPORT       75  93  75  94  75 /  20  10  10  20  10
STINSON MUNI AIRPORT           75  96  75  97  76 /  20  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 21, 3:39 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT SAT MAY 21 2011

TXZ171>173-183>194-202>209-217>225-228-222045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
339 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA
GENERALLY NORTH OF A LINE FROM BARKSDALE TO BOERNE TO NEW
BRAUNFELS TO SAN MARCOS TO WEBBERVILLE. THE MAIN THREAT WILL BE LARGE HAIL
WITH WIND GUSTS TO 70 MPH ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 21, 7:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             BERTRAM                 30.74N  98.06W
05/21/2011  M0.25 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100230

AKF
Local storm report, May 21, 7:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             TOW                     30.88N  98.47W
05/21/2011  E0.88 INCH       LLANO              TX   PUBLIC

&&

EVENT NUMBER EWX1100232

CJM
Local storm report, May 21, 7:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             4 N BRIGGS              30.93N  97.91W
05/21/2011  M0.70 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100233

AKF
Local storm report, May 21, 7:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FUNNEL CLOUD     9 N BERTRAM             30.87N  98.06W
05/21/2011                   BURNET             TX   TRAINED SPOTTER

            CURRENTLY SEEING A WALL CLOUD.

&&

EVENT NUMBER EWX1100234

AKF
Local storm report, May 21, 7:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FUNNEL CLOUD     BERTRAM                 30.74N  98.06W
05/21/2011                   BURNET             TX   TRAINED SPOTTER

            SPOTTER NEAR BERTRAM SEES A WALL CLOUD ROTATING.

&&

EVENT NUMBER EWX1100235

AKF
Local storm report, May 21, 7:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     5 W BERTRAM             30.75N  98.14W
05/21/2011                   BURNET             TX   STORM CHASER

&&

EVENT NUMBER EWX1100236

AKF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:10 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson50 min
May 21, 7:27 PM CDTTornado WarningEWXBurnet, Williamson33 min
May 21, 7:50 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano40 min
May 21, 7:59 PM CDTTornado WarningEWXBurnet, Williamson31 min
May 21, 8:08 PM CDTAreal Flood AdvisoryEWXBurnet, Williamson112 min
May 21, 8:11 PM CDTTornado WarningEWXBurnet, Llano34 min
May 21, 8:27 PM CDTSevere Thunderstorm WarningEWXWilliamson48 min
May 21, 8:27 PM CDTTornado WarningEWXWilliamson33 min
May 21, 8:32 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
May 21, 8:44 PM CDTTornado WarningEWXBurnet31 min
May 21, 8:59 PM CDTTornado WarningEWXWilliamson31 min
May 21, 9:14 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.